Axisymmetric elastic waves in weakly coupled layered media of infinite radial extent

C. Cetinkaya, A. F. Vakakis, M. El-Raheb

Research output: Contribution to journalArticlepeer-review


The propagation of axisymmetric waves in layered periodic elastic media of infinite radial extent is investigated. Hankel and Laplace transforms are employed, to convert radial and time dependence of displacement and stress within a layer to frequency and radial wavenumber. Continuity of stress and displacement is imposed at the interface between layers yielding transfer matrices. The structure of propagation and attenuation zones (PZ’s and AZ’s) of the system with infinite number of layers is studied. When the ratios of shear and longitudinal mechanical impedances (τT, τL) of the two layers are large, the PZ’s of the layered system become narrow, approaching certain limiting curves in the frequency-wavenumber plane. For large (τT, $τL) an asymptotic analysis is employed analytically to approximate the width of the PZ’s. Numerical computations of PZ’s are given, which are in good agreement with the analytical predictions. The spacing of the resonance points of a layered system with finite number of layers is found to depend mainly on the structure of the PZ’s of the corresponding system with an infinite number of layers.

Original languageEnglish (US)
Pages (from-to)283-302
Number of pages20
JournalJournal of Sound and Vibration
Issue number2
StatePublished - Apr 27 1995

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Mechanics of Materials
  • Acoustics and Ultrasonics
  • Mechanical Engineering


Dive into the research topics of 'Axisymmetric elastic waves in weakly coupled layered media of infinite radial extent'. Together they form a unique fingerprint.

Cite this